MAUDE Adverse Event Report: MAKO SURGICAL CORP. BONE PIN, 4MM X 140MM, STERILE 2 PACK; STEREOTAXIC DEVICE, ROBOTICS

MAKO SURGICAL CORP. BONE PIN, 4MM X 140MM, STERILE 2 PACK; STEREOTAXIC DEVICE, ROBOTICS
Model Number 144140
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 01/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As part of the normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Event or Problem Description
One of my surgeons told me that one of his patients had a femoral fracture near the site of a pin placed for a primary mako knee.The fracture did not occur intraoperatively.The surgeon said the post op x-ray showed no fracture.The patient reported rolling over in bed, feeling a "pop", and going into the er to find she had a fractured femur.Case type/procedure: left tka.Per response: "the case was a tka.No revision was done.The femur was reduced and plated by another surgeon.".
 
Additional Manufacturer Narrative
Reported event: an event regarding periprosthetic fracture involving a mako bone pins was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: this patient sustained a postoperative fracture at or near a pin track used for mako guidance during a primary cemented cruciate retaining total knee.The root cause of this event cannot be determined with certainty.Causes of postoperative distal femoral fracture above a cemented total knee arthroplasty are multifactorial including surgical technique, patient activity level and bmi.In this case it is quite possible that the fracture occurred through a pin track but without an operation report describing the exact origin and location of the fracture it is impossible to determine this with certainty.I would not assign any causality to the implant itself.Fractures through pin tracks are a well-recognized postoperative complication.Inaccurate placement of the pin, for example, compromising more of the cortex than ideal, can contribute.Product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: the alleged failure mode was confirmed through a clinician review, however the root cause could not be determined without additional information such as surgical notes and an operation report.No additional investigation or specific actions are required.If additional information is received then the complaint will be reopened.
 
Event or Problem Description

Brand Name
BONE PIN, 4MM X 140MM, STERILE 2 PACK
Common Device Name
STEREOTAXIC DEVICE, ROBOTICS
Manufacturer (Section D)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer (Section G)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood, NJ WD6 3-SJ
UK   WD6 3SJ
2018315000
MDR Report Key16342552
Report Number3005985723-2023-00029
Device Sequence Number17860767
Product Code OLO
UDI-Device Identifier00848486018177
UDI-Public00848486018177
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K112507
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number144140
Device Catalogue Number144140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2023
Supplement Date Received by Manufacturer03/21/2023
Initial Report FDA Received Date02/09/2023
Supplement Report FDA Received Date04/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexFemale
Patient Weight76 KG
Patient EthnicityNon Hispanic
Patient RaceWhite